Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 135, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 26, 2011, 9:11 PM CDT for Clark County, Hamlin County, Spink County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2011, 9:11 PM CDT (02:11 UTC)
- Expired
- Jul 26, 2011, 10:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Clark County, SD, Hamlin County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 94 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 5:21 PM CDT | Tornado Watch | SPC | 5 hr |
| Jul 26, 7:32 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3555 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 399 m²/s²
- Significant tornado parameter
- 7.2
- Supercell composite
- 32.6
The text
As transmitted, in the capitals the NWS used until 2016.
904
WUUS53 KABR 270211
SVRABR
SDC025-057-115-270300-
/O.NEW.KABR.SV.W.0135.110727T0211Z-110727T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
911 PM CDT TUE JUL 26 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLARK COUNTY IN NORTHEAST SOUTH DAKOTA...
SOUTHWESTERN HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA...
SOUTHEASTERN SPINK COUNTY IN NORTHEAST SOUTH DAKOTA...
* UNTIL 1000 PM CDT
* AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 9
MILES WEST OF CARPENTER...OR 18 MILES NORTH OF HURON...MOVING
NORTHEAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FORDHAM COLONY AROUND 920 PM CDT...
WILLOW LAKE AND RAYMOND AROUND 925 PM CDT...
CLARK...MAYFIELD COLONY AND BRYANT AROUND 930 PM CDT...
NAPLES...VIENNA AND HILLCREST COLONY AROUND 935 PM CDT...
THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 323 AND 354.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT WEDNESDAY MORNING
FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. A TORNADO
WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING FOR
NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4454 9785 4456 9787 4462 9788 4463 9852
4464 9852 4488 9824 4506 9770 4454 9731
TIME...MOT...LOC 0211Z 240DEG 52KT 4465 9800
WIND...HAIL 70MPH 1.00IN
$$
SERR2 follow-up statements
887
WWUS53 KABR 270240
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
940 PM CDT TUE JUL 26 2011
SDC115-270250-
/O.CAN.KABR.SV.W.0135.000000T0000Z-110727T0300Z/
SPINK SD-
940 PM CDT TUE JUL 26 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SPINK COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT WEDNESDAY MORNING
FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. A TORNADO
WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING FOR
NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4481 9752 4454 9731 4455 9774 4458 9787
4461 9788
TIME...MOT...LOC 0240Z 264DEG 40KT 4458 9748
$$
SDC025-057-270300-
/O.CON.KABR.SV.W.0135.000000T0000Z-110727T0300Z/
HAMLIN SD-CLARK SD-
940 PM CDT TUE JUL 26 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CLARK AND SOUTHWESTERN HAMLIN COUNTIES UNTIL 1000 PM CDT...
AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BRYANT...OR 23 MILES SOUTHEAST OF CLARK...MOVING EAST AT 45 MPH.
THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN CLARK AND SOUTHWESTERN HAMLIN COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT WEDNESDAY MORNING
FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. A TORNADO
WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING FOR
NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4481 9752 4454 9731 4455 9774 4458 9787
4461 9788
TIME...MOT...LOC 0240Z 264DEG 40KT 4458 9748
WIND...HAIL 60MPH 1.00IN
$$
SERR070
WWUS53 KABR 270252
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
952 PM CDT TUE JUL 26 2011
SDC025-057-270303-
/O.EXP.KABR.SV.W.0135.000000T0000Z-110727T0300Z/
HAMLIN SD-CLARK SD-
952 PM CDT TUE JUL 26 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLARK AND
SOUTHWESTERN HAMLIN COUNTIES WILL EXPIRE AT 1000 PM CDT/900 PM
MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT WEDNESDAY MORNING
FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. A TORNADO
WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING FOR
NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4481 9752 4454 9731 4455 9774 4458 9787
4461 9788
TIME...MOT...LOC 0253Z 264DEG 40KT 4459 9728
$$
SERRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:43 PM CDT, 5 hours 28 minutes earlier.
Area forecast discussion, Jul 26, 3:43 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 343 PM CDT TUE JUL 26 2011 .SHORT TERM...THROUGH FRIDAY MORNING MAIN FOCUS IS ON NEAR TERM. GUIDANCE CONTINUES TO INDICATE FAVORABLE ENVIRONMENT FOR SEVERE STORM DEVELOPMENT ALONG AND EAST OF THE MISSOURI VALLEY DURING THE MID TO LATE AFTERNOON HOURS. THE STORM ENVIRONMENT IS MARKED BY MIXED LAYER CAPE VALUES UPWARDS OF 3000 J/KG ALONG WITH STRONG SPEED AND DIRECTIONAL SHEAR. FOCUS MECHANISM IS BOUNDARY FROM HOSMER DOWN TO CLARK...MARKING WHERE LATE MORNING CONVECTION HAS MODIFIED THE LOW LEVEL AIRMASS. ALSO MONITORING SOUTH CENTRAL COUNTIES WHERE TEMPERATURES HAVE WARMED CLOSE TO THE CONVECTIVE TEMPERATURE. WARM AIR ALOFT STILL THE MAIN ISSUE...ESPECIALLY AS HEATING HAS BEEN DELAYED OVER MUCH OF THE CWA. ANTICIPATING A MID AFTERNOON INITIATION TIME FOR SURFACE BASED CONVECTION. AS SYSTEM PROGRESSES EAST TONIGHT...LOW LEVEL JET WILL SET UP OVER THE EASTERN CWA. BEST CONVERGENCE LOOKS TO BE IN NORTH DAKOTA...WITH CORFIDI VECTORS IN THE 25 TO 35KT RANGE AND PWATS CLOSE TO TWO INCHES. POTENTIAL EXISTS FOR LOCALIZED FLOODING IN AREAS ALREADY IMPACTED A HIGH WATER TABLE AND SWOLLEN RIVERS...EAST OF THE JAMES VALLEY. ZONAL FLOW DOMINATES THE REST OF THE FORECAST PERIOD...WITH A WEAK LOW MOVING ACROSS CENTRAL SOUTH DAKOTA THURSDAY. TEMPERATURES SHOULD BE NEAR CLIMO DUE TO THE TRANSIENT NATURE OF WEATHER SYSTEMS THROUGH THE FORECAST PERIOD. .LONG TERM...FRIDAY THROUGH TUESDAY AN ACTIVE WEATHER PATTERN IS EXPECTED FOR THE NORTHERN PLAINS THROUGH THE EXTENDED PORTION OF THE FORECAST. WITH BASICALLY ZONAL FLOW ACROSS THE REGION AND SEVERAL WEAK SHORT WAVES EMBEDDED WITHIN THE FLOW PATTERN...THERE WILL BE AT LEAST A SCHC TO CHC FOR THUNDERSTORMS EVERY 18 TO 24 HOURS. MODELS ARE STILL INDICATING A WARMING TREND FOR THE WEEKEND AS HEIGHTS INCREASE ACROSS THE REGION. THE LATEST ADJMEX GUIDANCE IS SHOWING HIGH TEMPERATURES IN KABR COULD BE IN THE UPPER 90S BY SUNDAY. BASED ON 1000-500 MB HEIGHTS...WILL UNDERCUT ADJMEX GUIDANCE AND MAINTAIN HIGH TEMPERATURES IN THE UPPER 80S TO THE LOWER 90S FOR THE WEEKEND. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS THIS AFTERNOON THE STAGE IS SET FOR SEVERE THUNDERSTORMS ESPECIALLY NEAR KPIR/KABR. LARGE HAIL AND STRONG WINDS ARE POSSIBLE FROM 22Z TODAY THROUGH 12Z WEDNESDAY. TAF SITES MAY SEE IFR CONDITIONS IN HEAVIER RAIN SHOWERS. ALL TAF SITES ARE EXPECTED TO SEE TSTORMS AT SOME POINT THROUGH THE EVENING AND OVERNIGHT. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...SD AVIATION...SD WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 26, 4:35 AM CDT, 16 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 435 AM CDT TUE JUL 26 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-270945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 435 AM CDT TUE JUL 26 2011 /335 AM MDT TUE JUL 26 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SEVERE STORMS ARE EXPECTED ACROSS THE AREA LATE THIS AFTERNOON AND THROUGH THE EVENING HOURS. LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE. RIGHT NOW IT APPEARS THE AREAS WITH THE BEST CHANCE TO SEE TORNADIC THUNDERSTORMS ARE ACROSS NORTHERN SOUTH DAKOTA INTO WEST CENTRAL MINNESOTA. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THE STRONGER THUNDERSTORMS. HEAT INDEX VALUES WILL TOP OUT AROUND 100 DEGREES THIS AFTERNOON FROM THE JAMES RIVER VALLEY WESTWARD TO THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY OFF AND ON CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR THE REMAINDER OF THE WEEK AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND THROUGH THE EVENING HOURS. TMT
In the hours before
Local storm report, Jul 26, 7:13 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
713 PM CDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TORNADO 3 NE HOVEN 45.27N 99.73W
07/26/2011 WALWORTH SD TRAINED SPOTTER
BRIEF TORNADO TOUCHDOWN.
&&
CMLocal storm report, Jul 26, 7:25 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
725 PM CDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST HIGHMORE 44.52N 99.44W
07/26/2011 M70 MPH HYDE SD MESONET
BRANCHES DOWN IN HIGHMORE.
&&
CMLocal storm report, Jul 26, 8:11 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
811 PM CDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM NON-TSTM WND GST 3 W MINA 45.44N 98.82W
07/26/2011 E60 MPH EDMUNDS SD EMERGENCY MNGR
WINDS IN EXCESS OF 60 MPH. HIGHWAY SIGNS BLOWN OVER.
&&
CMLocal storm report, Jul 26, 8:39 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
839 PM CDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST BRITTON 45.79N 97.75W
07/26/2011 E70 MPH MARSHALL SD LAW ENFORCEMENT
TREES DOWN IN BRITTON.
&&
CMLocal storm report, Jul 26, 8:52 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
852 PM CDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TORNADO HOVEN 45.24N 99.78W
07/26/2011 POTTER SD EMERGENCY MNGR
ROOF BLOWN OFF OF BUSINESS. MANY TREES DOWN ON NORTH SIDE
OF HOVEN.
&&
CMLocal storm report, Jul 26, 9:06 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
906 PM CDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM TSTM WND GST ROSLYN 45.50N 97.49W
07/26/2011 E80 MPH DAY SD FIRE DEPT/RESCUE
&&
CMThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:03 PM CDT | Tornado Warning | ABR | Edmunds, Potter, Walworth | 27 min |
| Jul 26, 7:24 PM CDT | Tornado Warning | ABR | Edmunds, Walworth | 36 min |
| Jul 26, 7:28 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Faulk, Hand, Hyde, Lyman, Spink | 47 min |
| Jul 26, 7:34 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 56 min |
| Jul 26, 7:54 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Marshall | 66 min |
| Jul 26, 8:25 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall, Roberts | 65 min |
| Jul 26, 8:30 PM CDT | Tornado Warning | ABR | Marshall, Roberts | 30 min |
| Jul 26, 8:36 PM CDT | Tornado Warning | ABR | Marshall, Roberts | 24 min |
| Jul 26, 8:42 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall, Roberts | 48 min |
| Jul 26, 9:04 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 41 min |
| Jul 26, 9:11 PM CDT | Flash Flood Warning | ABR | Brown, Marshall, Roberts | 6 hr |
| Jul 26, 9:20 PM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Marshall, Roberts | 40 min |
| Jul 26, 9:42 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 33 min |
| Jul 26, 9:56 PM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Roberts | 64 min |
| Jul 27, 12:44 PM CDT | Areal Flood Warning | ABR | Marshall | 7 days |
| Jul 27, 2:13 PM CDT | Areal Flood Warning | ABR | Roberts | 72 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.